Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 59, NWS El Paso, TX

August 16, 2006Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 16, 2006, 1:08 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2006, 1:08 PM MDT (19:08 UTC)
Expired
Aug 16, 2006, 3:15 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:47 AM MDT, 9 hours 21 minutes earlier.

Area forecast discussion, Aug 16, 3:47 AM MDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
347 AM MDT WED AUG 16 2006

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS. SCATTERED TO NUMEROUS THUNDERSTORMS
AND SHOWERS WILL OCCUR THIS TODAY AND TONIGHT. HEAVY RAINFALL
WITH A POTENTIAL FOR FURTHER FLOODING IS POSSIBLE. RAIN CHANCES
MAY GRADUALLY DIMINISH OVER THE NEXT SEVERAL DAYS...BUT LOCALLY
HEAVY RAINFALL WILL STILL BE POSSIBLE FROM ANY STORMS THAT FORM.
DAY TIME TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL THE NEXT
SEVERAL DAYS DUE TO ADDITIONAL CLOUDS AND RAIN.

&&

.DISCUSSION...
A MOIST AND UNSTABLE TROPICAL AIR MASS REMAINS IN PLACE OVER THE
FORECAST AREA THIS MORNING. ISOLATED SHOWERS AND THUNDERSTORMS
CONTINUE OVER MAINLY THE EASTERN HALF OF THE CWA AT THIS TIME.
WITH HIGH PRECIPITABLE WATER VALUES AND CAPE...CONDITIONS REMAIN
FAVORABLE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
FORM AGAIN TODAY AND TONIGHT. HEAVY RAIN WITH FURTHER FLOODING
REMAINS THE PRIMARY THREAT. LATEST MODEL RUNS SUGGEST THAT THE
PLUME MAY SHIFT SLIGHTLY EAST TODAY THAT MIGHT REDUCE CHANCES FOR
RAIN IN THE SOUTHWEST MOUNTAINS AND BOOTHEEL A LITTLE BUT HEAVY
RAIN POTENTIAL CONTINUES. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH TOMORROW MORNING FORECAST AREA WIDE.

LATEST MODEL RUNS DIFFER SOMEWHAT FROM PREVIOUS RUNS ON WHAT TO DO
WITH THE MOISTURE PLUME AFTER TOMORROW. THE MAIN AXIS OF THE PLUME
WOULD SHIFT MORE TO THE EAST THE NEXT FEW DAYS...THEN SHIFT BACK
TO THE WEST BY THE WEEKEND. THIS WILL KEEP THE FORECAST SOMEWHAT
UNCERTAIN THROUGH THE WEEKEND WITH AT LEAST A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY. FOR THE FIRST PART OF NEXT WEEK
LONGER RANGE MODELS ARE PREDICTING THE HIGH TO REBUILD OVER THE
FOUR CORNERS REGION THAT COULD REDUCE RAIN CHANCES INTO THE SLIGHT
CATEGORY FOR THE FIRST HALF OF NEXT WEEK.

&&

.AVIATION...VALID 16/12Z-17/12Z
AREAS OF LOW CIGS 030-040 KFT AGL POSSIBLE THIS MORNING. PATCHY
FOG EARLY THIS MORNING WILL LOWER VSBYS TO 4 SM. ISOLATED SHOWERS
AND THUNDERSTORMS THIS MORNING...BECOMING NUMEROUS IN THE
AFTERNOON. AREAS OF IFR/MVFR CIGS/VSBY IN AND NEAR ANY
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 87  66  92  69  91 /  60  60  40  40  40
SIERRA BLANCA TX        79  57  81  62  83 /  60  60  40  40  40
LAS CRUCES              86  66  88  69  91 /  60  50  40  40  40
ALAMOGORDO              87  65  92  69  92 /  70  60  40  40  40
CLOUDCROFT              66  47  69  48  67 /  70  70  40  40  50
TRUTH OR CONSEQUENCES   85  65  89  67  87 /  60  50  40  40  40
SILVER CITY             77  59  82  60  81 /  70  50  40  40  40
DEMING                  86  64  90  65  89 /  60  50  40  40  40
LORDSBURG               86  62  91  65  90 /  60  50  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TXZ 055>056 NMZ 022>25-030>033

04
Hazardous weather outlook, Aug 16, 11:20 AM MDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT WED AUG 16 2006

NMZ022>025-030>032-TXZ055-056-161645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY THURSDAY MORNING FOR
FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.
HEAVY RAIN WILL OCCUR WITH SOME OF THESE STORMS. THE STORMS
WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALLS WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME LATER SUNDAY AND
MONDAY. HEAVY RAINFALL AND SOME FLOODING POSSIBLE. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY AND NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:10 PM MDTFlash Flood WarningEPZDoña Ana95 min
Aug 16, 3:43 PM MDTSevere Thunderstorm WarningEPZDoña Ana47 min
Aug 16, 4:13 PM MDTSevere Thunderstorm WarningEPZDoña Ana62 min
Aug 16, 4:29 PM MDTFlash Flood WarningEPZDoña Ana2 hr
Aug 16, 5:03 PM MDTFlash Flood WarningEPZGrant, Luna, Sierra102 min
Aug 16, 1:21 PM MDTFlash Flood WarningEPZEl Paso84 min
Aug 16, 2:32 PM MDTFlash Flood WarningEPZEl Paso88 min
Aug 16, 3:51 PM MDTFlash Flood WarningEPZEl Paso4 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.